Texas, 2004

Damaging Winds in Texas, August 11, 2004

August 11, 2004 · NWS HGX · 8 events in 6 counties and zones

8 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$150,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Aug 11, 1:25 PM CST, 2 hours 33 minutes earlier.

Area forecast discussion, Aug 11, 1:25 PM CST, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
225 PM CDT WED AUG 11 2004

DISCUSSION...
COLD FRONT IS APPROACHING THE OUTFLOW BOUNDARY NW OF
THE AREA AND SCT STRONG/SVR TSTMS ARE THE RESULT. WE
EXPECT SHWRS AND TSTMS TO BECOME MORE NUMEROUS ALONG THE
BOUNDARY AS THE AFTERNOON PROGRESSES. WE ALSO EXPECT SCT
SHWRS AND TSTMS TO CONTINUE TO DEVELOP ALONG THE SEA
BREEZE.

MAIN ISSUE IS PRECIP COVERAGE AND SVR TSTM POTENTIAL THIS
EVENING ACROSS SE TX. BEST CHC APPEARS TO BE ACROSS
THE NW ZONES AS THE BOUNDARY WILL BE IN THIS ZONE LATE
THIS AFT/EARLY EVE WITH HEATING STILL OCCURRING. PRECIP
COVERAGE BECOMES MORE QUESTIONABLE FURTHER SOUTH AS
BOUNDARY MOVES THROUGH LATER IN THE EVENING. HOWEVER...BASED
ON THE SOUTHEAST FLOW THAT IS DEVELOPING AHEAD OF THE
BOUNDARY OVER SE TX...THINK THAT THE LOW-LEVEL CONVERGENCE
WILL BE SUFFICIENT FOR CONTINUED TSTM DEVELOPMENT. WILL
RAISE POPS TO LIKELY AREAWIDE TONIGHT. WILL MAINTAIN SVR
TSTM POSSIBILITY...WITH THE MAIN THREATS DAMAGING WINDS
AND LARGE HAIL.

WILL DROP POPS TOMORROW WITH VERY DRY AIR PUSHING IN
BEHIND THE FRONT. THIS UNSEASONABLY COOL AIRMASS WILL BE
QUITE A CHANGE FOR THIS TIME OF YEAR. IN FACT...AM
FORECASTING AT OR BELOW RECORD LOWS FOR INLAND LOCATIONS
ON SAT MORNING.

FOR THE MARINE AREA...WE EXPECT WINDS TO INCREASE TO CAUTION
LEVELS ON THU BEHIND THE FRONT DUE TO THE RELATIVELY COOL AIR
OVER WARM WATER AND THE TIGHTENING PRESSURE GRADIENT.
&&

.HGX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 68 88 63 88 61/ 70 00 00 00
HOUSTON(IAH)          70 89 64 88 63/ 60 05 00 00
GALVESTON (GLS)       76 87 72 86 72/ 60 10 00 00
&&

33/43
Hazardous weather outlook, Aug 11, 9:47 AM CST, 6 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1047 AM CDT WED AUG 11 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-121200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
1047 AM CDT WED AUG 11 2004

...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST AREAS THIS
AFTERNOON AND ACROSS ALL OF SOUTHEAST TEXAS THIS EVENING...

.DAY ONE...TODAY AND TONIGHT.
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COOL FRONT
NORTHWEST OF SOUTHEAST THIS AFTERNOON. AS THE FRONT MOVES
SOUTHEAST...THUNDERSTORMS ARE EXPECTED TO MOVE INTO NORTHWEST PORTIONS
OF THE AREA. BECAUSE THERE IS A LAYER OF DRY AIR ABOVE A LOW-
LEVEL MOIST LAYER IN THE ATMOSPHERE...STRONG AND DAMAGING WINDS WILL
BE A POSSIBILITY WITH ANY STRONG THUNDERSTORMS THAT DEVELOP. AS THE
FRONT MOVES SOUTH THIS EVENING...THE SEVERE THUNDERSTORM THREAT WILL
ALSO SHIFT SOUTH...AND THEREFORE INCLUDE ALL OF SOUTHEAST TEXAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON MAINLY FOR THE
AREA ALONG AND NORTH OF A BRENHAM...HUNTSVILLE...GROVETON LINE.
SPOTTER ACTIVATION MAY BE NEEDED ACROSS ALL OF SOUTHEAST TEXAS
TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brazos

When
August 11, 3:58 PM CST
Where
Brazos County, Bryan
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
30.667, -96.367

Numerous trees and power lines down.

Thunderstorm Wind, Burleson

When
August 11, 4:00 PM CST
Where
Burleson County, Chreisman
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
LAW ENFORCEMENT
Coordinates
30.600, -96.767

Numerous trees and power lines down in Chriesman and Caldwell.

Thunderstorm Wind, Washington

When
August 11, 4:40 PM CST
Where
Washington County, 3 mi NNW of Burton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
30.217, -96.617

Trees down.

Thunderstorm Wind, Washington

When
August 11, 5:15 PM CST
Where
Washington County, Brenham
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
30.167, -96.400

Trees down.

Thunderstorm Wind, Austin

When
August 11, 5:37 PM CST
Where
Austin County, 6 mi NE of Bellville
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
LAW ENFORCEMENT
Coordinates
30.017, -96.200

Power lines down and a semi-tractor trailer overturned on Highway 159.

Thunderstorm Wind, Austin

When
August 11, 5:48 PM CST
Where
Austin County, Kenney
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
30.050, -96.333

Trees down.

Thunderstorm Wind, Fort Bend

When
August 11, 6:22 PM CST
Where
Fort Bend County, Orchard
Measured
55 kt (63 mph) estimated gust
Property damage
$35,000
Reported by
LAW ENFORCEMENT
Coordinates
29.600, -95.967

Report of large tree limbs down and structural damage to a near one ton fort.

Thunderstorm Wind, Wharton

When
August 11, 6:22 PM CST
Where
Wharton County, 15 mi N of Wharton
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
EMERGENCY MANAGER
Coordinates
29.533, -96.100

Power lines down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419788, 5419789, 5419975, 5419979, 5419976, 5419980, 5419977, 5419978.